Ohio, 2015

Damaging Winds in Ohio, June 8, 2015

June 8, 2015 · NWS ILN · 7 events in 6 counties and zones

Scattered severe thunderstorms developed along a cold front pushing into the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered severe thunderstorms developed along a cold front pushing into the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 8, 6:49 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 8, 6:49 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
749 PM EDT MON JUN 8 2015

.SYNOPSIS...
WEAK HIGH PRESSURE WILL BUILD WEST OF THE OHIO VALLEY TONIGHT IN
THE WAKE OF A COLD FRONT. THE HIGH WILL SETTLE IN THE REGION
TUESDAY AND THEN MOVE EAST OVERNIGHT. SOUTHERLY FLOW WILL PERMIT
MOISTURE TO RETURN TO THE REGION WEDNESDAY...AND A WEAK COLD FRONT
WILL STRETCH WEST TO EAST ALONG THE I-70 CORRIDOR WEDNESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
QUICK UPDATE THIS EVENING TO ACCOUNT FOR THE LINE OF THUNDERSTORMS
NW OF CWA THAT WILL TRACK INTO AND EVENTUALLY DISSIPATE TOWARDS
MIDNIGHT WHEN THEY ARE CLOSER TO THE EASTERN PERIPHERY OF CWA.
USED A BLEND OF CURRENT FCST WITH THE 22Z RAP AND 18Z NAM12 FOR A
STARTING POINT AND MADE HAND ADJUSTMENTS FROM THERE. MODELS THAT
SEE THIS FEATURE AGREE THAT THERE WILL BE LITTLE TO NO CONVECTION
AFTER 6Z IN CWA AND I AM BUYING INTO THIS SCENARIO ATTM. THIS IS
IN POLAR OPPOSITION TO EARLIER STATEMENTS OF LITTLE THUNDER THIS
EVENING.

OVERNIGHT LOWS WILL DIP INTO THE LOWER 60S AS SKIES TAKE A LITTLE
BIT LONGER TO CLEAR OUT GIVEN THE THERMAL AXIS OF COLD AIR WILL
STILL BE PUSHING THROUGH.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A PLEASANT DAY APPEARS TO BE IN STORE FOR TUESDAY WITH HIGHS
AROUND 80...PARTLY CLOUDY SKIES...AND COMFORTABLE HUMIDITIES. ONE
LAST COOL NIGHT WITH READINGS IN THE LOWER 60S WILL BE FOUND TUES
NIGHT...THEN RETURN FLOW PERMITS INCREASED MOISTURE AND WARMER
TEMPERATURES OVER THE REGION. WED HIGHS IN THE MID TO UPPER 80S
WITH OVERNIGHT LOWS KEEPING ABOVE 65 DEG WILL OCCUR AS THE NEXT
COLD FRONT STRETCHES OUT AND DRAPES W-E ALONG THE I-70 CORRIDOR
OVERNIGHT. THIS WILL NECESSITATE SOME MENTION OF A THUNDERSTORM IN
THE NORTHERN HALF OF CWA STARTING IN THE LATE DAY WEDNESDAY AND
CONTINUING OVERNIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
EXTENDED PERIOD LOOKS LIKE IT WILL BE AN ACTIVE ONE. MODELS ARE
CONSISTENT IN STARTING THE PERIOD WITH A CDFNT HUNG UP ACROSS OHIO
AND INTO INDIANA. CONVERGENCE AND FORCING IS WEAK...BUT THERE SHOULD
BE ENUF FOR SOME SCATTERED CONVECTION TO DEVELOP. A H5 S/W SWINGING
OUT OF THE NRN PLAINS WILL PUT A RIPPLE ON THE FRONT. THIS CAUSES
THE FRONT OT LIFT NORTH OF THE FA ON FRIDAY. THE ATMOSPHERE SHOULD
BE UNSTABLE ENOUGH ON FRIDAY TO SUPPORT SCATTERED DAYTIME CONVECTION.

LATE FRIDAY NIGHT INTO SATURDAY...THE FRONT SAGS BACK INTO THE FA.
THIS PERIOD LOOKS LIKE THE BEST FOR WIDESPREAD CONVECTION...SO WENT
WITH HIGH CHANCE POPS.

SUNDAY INTO MONDAY THE UPPER FLOW REMAINS ZONAL...KEEPING THE
PATTERN RELATIVITY UNCHANGED. SCATTERED CONVECTION WILL BE POSSIBLE
BOTH DAYS.

THURSDAY AND FRIDAY SHOULD BE WARM AND HUMID DAYS...WITH THE FRONT
NORTH OF THE FA. HIGHS ARE EXPECTED BETWEEN 85-90 DEGREES. THINGS
COOL DOWN ON SATURDAY WITH THE BETTER CHANCE OF RAIN. HIGHS WILL BE
AROUND 80. SUNDAY INTO MONDAY...TEMPERATURES BEGIN TO REBOUND WITH
HIGHS IN THE LOWER 80S FOR SUNDAY AND MID 80S MONDAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHOWERS AND STORMS TO THE NORTHWEST OF THE AREA WILL WEAKEN AS
THEY HEAD TOWARDS THE TAF SITES. FOR INITIAL ISSUANCE ONLY
INCLUDED A TEMPO TSRA AT KDAY. OTHER SITES CONFIDENCE IN THE
PRECIPITATION HOLDING TOGETHER WAS NOT HIGH ENOUGH AND THUS OPTED
FOR VCSH. BUT WILL CONTINUE TO MONITOR THE POTENTIAL FOR TSRA AT
OTHER LOCATIONS. ONCE THIS MOVES THROUGH DURING THE EARLY PART OF
THE TAF PERIOD EXPECT CLOUDS TO SCATTER OR EVEN CLEAR. APPEARS
THAT SOME MIST/FOG MAY DEVELOP IN THE CINCINNATI AREA AND ALSO
KILN. ONCE THIS BURNS OFF VFR CONDITIONS WILL PREVAIL THROUGH THE
REMAINDER OF THE TAF PERIOD WITH JUST SOME DIURNAL CUMULUS.

OUTLOOK...THUNDERSTORMS POSSIBLE SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...SITES
AVIATION...
Hazardous weather outlook, Jun 8, 5:31 PM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
631 PM EDT MON JUN 8 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-092245-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
631 PM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 8, 3:47 PM EST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
447 PM EDT MON JUN 8 2015

KYZ100-082115-
LEWIS KY-
447 PM EDT MON JUN 8 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS COUNTY THROUGH
515 PM EDT...

AT 445 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
PETERSVILLE...MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
LEWIS COUNTY...INCLUDING STRICKLETT...KINNICONICK...CAMP DIX...
TANNERY AND REXTON.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3841 8351 3849 8352 3860 8307 3855 8310
      3853 8312 3853 8314 3849 8318 3846 8319
      3842 8323 3840 8323 3840 8348
Local storm report, Jun 8, 5:28 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
628 PM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HEAVY RAIN       3 S RIBOLT              38.53N 83.52W
06/08/2015  M1.00 INCH       LEWIS              KY   TRAINED SPOTTER

            ONE INCH OF RAIN IN PAST HOUR.

&&

MYRONP
Special weather statement, Jun 8, 7:16 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
816 PM EDT MON JUN 8 2015

OHZ034-035-090045-
AUGLAIZE OH-MERCER OH-
816 PM EDT MON JUN 8 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MERCER AND
NORTHWESTERN AUGLAIZE COUNTIES THROUGH 845 PM EDT...

AT 815 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 19 MILES NORTH OF KOSSUTH TO 15 MILES NORTHWEST OF
ROCKFORD TO 13 MILES WEST OF CHATTANOOGA...MOVING SOUTHEAST AT 40
MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

THE WIND GUSTS MAY OCCUR WELL AHEAD OF ANY RAIN.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROCKFORD...COLDWATER
AND CELINA.

ALSO...CHATTANOOGA...WABASH...TAMA...NEPTUNE...KOSSUTH...MENDON AND
BUCKLAND ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 4073 8446 4069 8445 4069 8423 4066 8421
      4066 8414 4046 8466 4052 8481 4073 8481
      4073 8480
Special weather statement, Jun 8, 7:44 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
844 PM EDT MON JUN 8 2015

OHZ034-035-090115-
AUGLAIZE OH-MERCER OH-
844 PM EDT MON JUN 8 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MERCER AND AUGLAIZE
COUNTIES THROUGH 915 PM EDT...

AT 842 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 12 MILES NORTH OF CRIDERSVILLE TO 6 MILES NORTH OF
MENDON TO 6 MILES SOUTHWEST OF WABASH...MOVING SOUTHEAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

THE WIND GUSTS MAY OCCUR AHEAD OF ANY RAIN.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FORT RECOVERY...
CELINA...COLDWATER...ST. MARYS...CRIDERSVILLE...WAPAKONETA...NEW
BREMEN AND MINSTER.

ALSO...TAMA...WABASH...MENDON...NEPTUNE...KOSSUTH...MONTEZUMA...ST.
HENRY...BURKETTSVILLE...CARTHAGENA AND BUCKLAND ARE NEAR THE PATH OF
THIS LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4073 8446 4069 8445 4069 8423 4066 8421
      4066 8411 4065 8410 4065 8388 4062 8388
      4048 8417 4048 8434 4039 8434 4038 8443
      4035 8444 4036 8481 4073 8480
Special weather statement, Jun 8, 8:14 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
914 PM EDT MON JUN 8 2015

INZ050-OHZ034-035-042-043-090145-
WAYNE IN-AUGLAIZE OH-DARKE OH-MERCER OH-SHELBY OH-
914 PM EDT MON JUN 8 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SHELBY...
SOUTHERN MERCER...NORTHERN DARKE...AUGLAIZE AND NORTHERN WAYNE
COUNTIES THROUGH 945 PM EDT...

AT 912 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM BUCKLAND TO NEW WESTON TO 8 MILES NORTH OF FRANKLIN...
MOVING SOUTHEAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEW BREMEN...
WAPAKONETA...MINSTER...ANSONIA...BOTKINS...VERSAILLES AND GREENVILLE.

ALSO...CHICKASAW...COSMOS...ELDORA SPEEDWAY...MOULTON...MARIA
STEIN...NORTH STAR...ROSSBURG...UNION CITY...NEW KNOXVILLE AND OSGOOD
ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4053 8399 4051 8400 4020 8439 4020 8443
      4017 8443 3997 8482 3995 8520 3997 8521
      4001 8520 4001 8482 4038 8481 4069 8439
      4069 8424
Special weather statement, Jun 8, 8:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
946 PM EDT MON JUN 8 2015

INZ050-058-059-066-OHZ042-043-051>053-060-061-070-090215-
UNION IN-FRANKLIN IN-FAYETTE IN-WAYNE IN-BUTLER OH-CHAMPAIGN OH-
CLARK OH-DARKE OH-MIAMI OH-MONTGOMERY OH-PREBLE OH-SHELBY OH-
946 PM EDT MON JUN 8 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SHELBY...
PREBLE...MONTGOMERY...MIAMI...SOUTHERN DARKE...NORTHWESTERN CLARK...
WESTERN CHAMPAIGN...NORTHWESTERN BUTLER...WAYNE...FAYETTE...NORTHERN
FRANKLIN AND UNION COUNTIES THROUGH 1015 PM EDT...

AT 943 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM PEMBERTON TO NEW MADISON TO BENTONVILLE...MOVING
SOUTHEAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHMOND...NEW PARIS...
TROY...WEST MILTON...ST. PARIS...LEWISBURG...CONNERSVILLE...TIPP
CITY...EATON...LIBERTY...LAUREL...URBANA...VANDALIA...NEW CARLISLE
AND TROTWOOD.

LAT...LON 3979 8530 3979 8523 4001 8519 4001 8479
      4036 8410 4031 8401 4027 8401 4027 8395
      4008 8366 3983 8406 3984 8409 3982 8409
      3960 8445 3947 8485 3946 8530 3976 8531

The radar

The Cincinnati radar (KILN), 79 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Preble

When
June 8, 9:10 PM EST to 9:15 PM EST
Where
Preble County, 1.27 mi WSW of Eaton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.740, -84.650

Two large limbs were knocked down.

Thunderstorm Wind, Champaign

When
June 8, 9:19 PM EST to 9:24 PM EST
Where
Champaign County, 2.33 mi NNE of Mutual
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
County Official
Coordinates
40.110, -83.610

Half of a metal roof from a barn was peeled back. Also an upstairs window was blown out.

Thunderstorm Wind, Montgomery

When
June 8, 9:20 PM EST to 9:25 PM EST
Where
Montgomery County, 1.06 mi E of Trotwood
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
39.800, -84.300

A large tree was knocked down into a house.

Thunderstorm Wind, Delaware

When
June 8, 9:35 PM EST to 9:40 PM EST
Where
Delaware County, 2.33 mi SSW of Leonardsburg
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
Emergency Manager
Coordinates
40.320, -83.000

A few small tree limbs were knocked down.

Thunderstorm Wind, Warren

When
June 8, 10:08 PM EST to 10:13 PM EST
Where
Warren County, 1.75 mi SE of South Lebanon
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.350, -84.200

Shingles were peeled off a roof. In addition, numerous large limbs were knocked down.

Thunderstorm Wind, Warren

When
June 8, 10:08 PM EST to 10:13 PM EST
Where
Warren County, 0.87 mi SE of South Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.360, -84.210

One tree was split apart by the wind. Also several large limbs were knocked down.

Thunderstorm Wind, Licking

When
June 8, 10:32 PM EST to 10:37 PM EST
Where
Licking County, 2.14 mi NNW of Heath
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.050, -82.460

Several tree limbs were knocked down by the thunderstorm winds. Also a trailer was moved in the Crystal Court area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572782, 572785, 572786, 572788, 572789, 572790, 572791.